Ohio, 2023

Flash Flooding and Damaging Winds in Ohio, July 24, 2023

July 24, 2023 · NWS PBZ · 5 events in 2 counties and zones

A cluster of thunderstorms formed over Ohio during the late afternoon and early evening hours of July 24th, as weak disturbances aloft sparked convection in an unstable atmosphere. The slow-moving storms impacted Coshocton County most keenly with wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cluster of thunderstorms formed over Ohio during the late afternoon and early evening hours of July 24th, as weak disturbances aloft sparked convection in an unstable atmosphere. The slow-moving storms impacted Coshocton County most keenly with wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 3:33 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 3:33 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
433 PM EDT Mon Jul 24 2023

.SYNOPSIS...
Air conditioners will be cranking, especially from mid week on
with the longest stretch of hot weather forecast so far this
summer. Any day there is a chance for a shower or storm, but at
this point no washouts. The weather does cool down the second
half of the weekend.

The hottest days this week will be Thursday and Friday as heat
index numbers will be well into the 90s outside of the
mountains.

&&

.NEAR TERM /THROUGH TUESDAY/...
Quick update to add isolated PoPs for much of the region due to
activity already present, so far mainly to the east of
Pittsburgh. With little to organize convection, expect most of
this to remain isolated. While 800-1000 J/kg of DCAPE is present
over the region, overall instability profiles seem a little too
weak to support strong updrafts, so would expect the strong to
severe downburst threat to remain very low.

Previous discussion...

Little overall change to the pattern in the near term. Weak
ripples in a fast mid level flow for late July will continue to
pass overhead and generate scattered convection, mostly after
dusk here.

A cluster of storms over Ohio that develop later today will
slowly pivot east - northeast during the overnight hours. There
is enough forcing for this cluster to maintain itself during the
night, especially in eastern Ohio. Will carry higher pops /
high end chance/ there and lower chance numbers over West
Virginia and western Pennsylvania.

Convective temperatures are lower Tuesday, so any activity
should get going by midday. Areas north of US422 and the
mountains stand the best chance of measurable rainfall due to
proximity of energy aloft and elevated heat source forcing. As
of now, any storm could be strong, but not expecting anything
severe.

Temperatures start on their upward trend with daytime highs
Tuesday in the mid and upper 80s. Any smoke from Canadian
wildfires will be aloft keeping that milk sky. The higher
concentrations stay to our west over Indiana and northwestern
Ohio.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
* Key message #1 - heat index values in the mid and upper 90s.

H5 heights build on ensembles eclipsing 588dm Wednesday and inching
up a decameter or two through Friday.  This spells widespread upper
80s to lower 90s over the region for daytime highs.  Depending how
much moisture can be advected up with light southwesterly flow
dewpoints won't surpass 70F until Wednesday night into Thursday
morning and persist through Friday.  The mountains of course will
remain in the 60s, if you are looking for a somewhat cooler place to
beat the humidity.

NBM probabilities of seeing 90F or greater are highest Thursday with
60 to 70% save for FKL and DUJ, where it is in the 40 percentile
range. Wednesday the values are about 10-20% lower, outside of Ohio
where they still are above 60%.  So far this summer only New
Philadelphia and Zanesville have reached 90F or greater more than
once.  They did it twice.  The remaining climate sites have it hit
once (including Pittsburgh) or zero like DuBois and Wheeling. The
last time we were this hot was early June.  Of course then dewpoints
where in the 50s.

Heat indexes Thursday and Friday are close to advisory criteria
which is 100-104 degrees. The last heat advisory issued by our
office was June 6th 2022.  For now, will continue to highlight this
risk in the hazardous weather outlook.

At this time record highs are not in jeopardy, however there is a
20% probability of setting a new record low high Wednesday
night/ Thursday morning at Pittsburgh.

* Key message #2 - strong to severe storms possible Wednesday night

Potential for an MCS to be dropping down from the upper midwest
during this time frame. With decent height falls and plenty of
thermodynamic instability there will be enough juice to keep any
storms complex. Didn't get too fancy with pops, but something
to watch out for especially given the thermal gradient at H7
where these things tend to ride along.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Long range operational runs continue to differ on strength of mid
level ridge over the Ohio valley. Two camps which lead to below
average uncertainty with respect to daytime highs this weekend
on top of precipitation potential. If the GEFS is correct, the
belt of westerlies drops south with a baroclinic zone spreading
showers and storms over the region Saturday. EPS keeps H5
heights north of 590dm so the steak of 90F weather continues on
its statistical output. For now have kept things consistent with
previous shifts and the NBM which rides the middle of the road
with mid and upper 80s next weekend.

Pops follow a similar trend of chance numbers no matter what
solution verifies cause we will have either diurnal storms under
a ridge or ones ahead of a boundary.

At this time smoke from Canadian wildfires should stay to our north
and west, at least higher concentrations.  We could see a milky
appearance to the sky from mid week through the extended given upper
level flow pattern.

All indications do indicate a cool down early next week.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Scattered cumulus field in progress with diurnal heating. Lonely
shower or two can not be ruled out. Coverage looks to be too
limited to warrant a mention in TAFs at this time. VFR
conditions prevail outside of convection. Winds remain primarily
out of the west at or below 10 knots through the TAF period.

Another fast moving upper trough over Minnesota currently is
forecast to drop into Ohio later tonight. Somewhat higher
probability of showers exists for the southern TAFs so have
PROB30 at KZZV KHLG KMGW and KLBE for late tonight. HRRR
suggests isolated showers are possible from 06z to 12z
elsewhere but probability is quite low so will leave out for
now.

MVFR fog is possible in the wake of the showers mainly in the
ZZV and HLG sites late tonight. Probability currently too low to
include.

.OUTLOOK...
General VFR is expected through most of the period, though a
series of weak disturbances will result in mainly diurnal
isolated shower and thunderstorm chances. Patchy late
night/early morning river valley fog is also possible.

Potential exists for organized line of thunderstorms late
Wednesday night as activity may move from Michigan into Ohio.
Heat and instability builds Thursday and Friday with potential
for strong thunderstorms with gusty winds.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...McMullen
NEAR TERM...McMullen
SHORT TERM...McMullen
LONG TERM...McMullen
AVIATION...Craven
Hazardous weather outlook, Jul 24, 8:52 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
952 AM EDT Mon Jul 24 2023

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>512-251400-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
952 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values will be in the mid and upper 90s Wednesday through
Friday during the afternoon. Values could top 100 degrees Friday. A
heat advisory may be needed later this week if heat index values
reach 100 degrees.

There is also a risk of severe weather Friday from damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ513-514-251400-
Western Tucker-Eastern Tucker-
952 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe weather Friday from damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 6:06 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
706 PM EDT Mon Jul 24 2023

OHZ048-242330-
Coshocton OH-
706 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 730 PM EDT...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Danville, or 17 miles northwest of Coshocton,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, New Guilford, and Layland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8219 4045 8197 4033 8189 4026 8219
TIME...MOT...LOC 2306Z 250DEG 11KT 4037 8214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Milcarek

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
July 24, 6:21 PM EST
Where
Coshocton County, 1.74 mi SW of Spring Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.380, -82.070

Multiple trees were reported to be down across the county.

Thunderstorm Wind, Coshocton

When
July 24, 6:42 PM EST
Where
Coshocton County, Coshocton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.270, -81.850

Trees were reported to have fell on houses on both South 16th Street and Wilson Avenue.

Flash Flood, Coshocton

When
July 24, 7:55 PM EST
Where
Coshocton County, 0.96 mi SE of Coshocton to 1.16 mi SW of Coshocton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.262, -81.835

Many roads were reported to be flooded in Coshocton.

Flash Flood, Coshocton

When
July 24, 9:48 PM EST to 10:45 PM EST
Where
Coshocton County, 1.14 mi W of Roscoe to 1.09 mi WNW of Tyndall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.279, -81.902

Numerous county and state roads were closed due to flooding, including SR-83 and SR-93.

Thunderstorm Wind, Guernsey

When
July 24, 9:59 PM EST
Where
Guernsey County, 0.69 mi N of Lore City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.990, -81.450

A tree was reported down along State Route 265 east of Lore City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125441, 1125442, 1125443, 1127566, 1125445.